Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2009, 5:05 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 5:05 PM MDT (23:05 UTC)
- Expired
- Jun 2, 2009, 6:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 22 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 022305
SVRSLC
UTC003-045-030000-
/O.NEW.KSLC.SV.W.0009.090602T2305Z-090603T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BOX ELDER COUNTY IN UTAH
NORTH CENTRAL TOOELE COUNTY IN UTAH
* UNTIL 600 PM MDT
* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
20 MILES SOUTH OF LAKESIDE...OR 34 MILES NORTHWEST OF
GRANTSVILLE...AND MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN TOOELE COUNTY AROUND 520 PM MDT
RURAL SOUTHERN BOX ELDER COUNTY AROUND 530 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4133 11245 4114 11243 4108 11249 4099 11243
4090 11245 4092 11322 4133 11324
TIME...MOT...LOC 2305Z 205DEG 10KT 4093 11293
$$1 follow-up statement
000
WWUS55 KSLC 022352
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 PM MDT TUE JUN 2 2009
UTC003-045-030000-
/O.CON.KSLC.SV.W.0009.000000T0000Z-090603T0000Z/
TOOELE UT-BOX ELDER UT-
552 PM MDT TUE JUN 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...
AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED 20 MILES SOUTH OF LAKESIDE...OR ABOUT 34 MILES NORTHWEST OF
GRANTSVILLE...MOVING NORTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN TOOELE AND SOUTH CENTRAL BOX ELDER COUNTIES THROUGH
600 PM MDT
LAT...LON 4133 11245 4114 11243 4108 11249 4099 11243
4090 11245 4092 11322 4133 11324
TIME...MOT...LOC 2350Z 205DEG 10KT 4093 11293
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:26 PM MDT, 39 minutes earlier.
Area forecast discussion, Jun 2, 4:26 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 PM MDT TUE JUN 2 2009 .SYNOPSIS...A CLOSED LOW WILL REMAIN ALONG THE WEST COAST THROUGH THE WEEK WITH A SOUTHWEST FLOW ACROSS UTAH. THIS WILL CONTINUE TO BRING A DRYING TREND TO THE AREA TONIGHT AND WEDNESDAY...WITH MOISTURE STARTING TO RETURN THURSDAY. && .DISCUSSION...SCATTERED THUNDERSTORMS HAVE FORMED THIS AFTERNOON ACROSS THE NORTHERN 3/4 OF THE FORECAST AREA. THESE STORMS HAVE BEEN PRIMARILY PULSE-LIKE WITH INITIATION OVER THE HIGHER TERRAIN...BUT INCREASED SOUTHWEST FLOW ACROSS THE AREA HAS LED TO STORMS ENTERING THE VALLEYS MUCH SOONER IN THE DAY THAN YESTERDAY. IN ADDITION...SOME CELLS HAVE SHOWN DECENT ORGANIZATION AND DEEP CORES THAT WOULD BE EXPECTED TO PRODUCE QUARTER SIZE HAIL...THOUGH MOST OF THESE CELLS HAVE BEEN IN PRIMARILY RURAL AREAS AND NO REPORTS OF LARGE HAIL HAVE BEEN RECEIVED IN THE CWA AS OF 22Z. A LOW PRESSURE SYSTEM SITTING OFF THE WEST COAST OF CALIFORNIA IS RESPONSIBLE FOR THE SOUTHWEST FLOW ACROSS THE AREA...AS WELL AS THE DRY AIR MOVING INTO THE STATE FROM THE SOUTH. IN THE FAR SOUTHERN PARTS OF UTAH...THE DRIER AIR HAS KEPT THUNDERSTORM ACTIVITY AT ZERO THIS AFTERNOON. THIS DRY AIR AT LOW LEVELS WILL MOVE INTO PRETTY MUCH ALL OF THE CWA BY THE END OF TOMORROW...THOUGH HIGH BASED THUNDERSTORMS WILL STILL BE POSSIBLE AS THERE IS STILL PLENTY OF MOISTURE AVAILABLE AT 500MB AND ABOVE. BECAUSE OF THE DRY SUB-CLOUD LAYER...ANY THUNDERSTORMS THAT FORM ON WEDNESDAY AND THURSDAY WOULD BE MORE LIKELY TO PRODUCE GUSTY WINDS THAN HEAVY RAINS. THE LARGE LOW PRESSURE SYSTEM OFF THE COAST WILL BE SLOW TO MOVE INLAND...WAITING UNTIL FRIDAY TO ENTER THE GREAT BASIN. THE ECMWF AND GFS HAVE BEGUN TO COME TO SOME AGREEMENT CONCERNING THE TIMING OF THIS LOW...BRINGING THE 500MB COLD POOL OVER THE FAR NORTHWEST CORNER OF UTAH BY 12Z SATURDAY. FAIRLY STRONG UNIDIRECTIONAL SHEAR ASSOCIATED WITH THIS APPROACHING SYSTEM MAY HELP TO PRODUCED MORE ORGANIZED THUNDERSTORMS FRIDAY AND SATURDAY. HAVE INCREASED POPS SLIGHTLY FOR THIS TIMEFRAME...BUT THE MODELS STILL HAVE CONSIDERABLE DIFFERENCES AS FAR AS THE STRUCTURE OF THIS STORM IS CONCERNED...ESPECIALLY IN THE AMOUNT OF MOISTURE THAT THE STORM BRINGS INTO THE STATE...WITH THE GFS BEING THE MOISTER AND COOLER OF THE TWO MODELS. ALSO INCREASED POPS ON SUNDAY AND MONDAY...AS BOTH MODELS NOW HAVE A TRAILING SHORTWAVE THAT MOVES THROUGH THE REGION IN THE WAKE OF THE LARGER CLOSED LOW. HOWEVER...THIS FEATURE HAS CONSIDERABLY LOWER CONFIDENCE AT THIS POINT...AS THE MODELS HAVE NOT BEEN PRODUCING IT ON A CONSISTENT BASIS FOR MANY RUNS IN A ROW. && .AVIATION...FOR THE SALT LAKE TERMINAL...SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THIS AFTERNOON AND LINGER INTO THE EVENING. THERE IS A 50 PERCENT CHANCE THAT GUSTY ERRATIC WINDS FROM THESE STORMS WILL IMPACT THE TERMINAL BETWEEN 22Z AND 04Z. OUTSIDE OF THE STORM THREATS...NORMAL DIURNAL WIND SHIFTS AND VFR CONDITIONS ARE EXPECTED. && .FIRE WEATHER...SLOW MOVING THUNDERSTORMS WILL BRING A CHANCE OF WETTING RAIN TO PARTS OF NORTHERN UTAH AND THE HIGHER TERRAIN OF CENTRAL UTAH INTO TONIGHT. MOISTURE RECOVERY SHOULD BE GOOD TONIGHT WITH EXCEPTION OF ALONG THE ARIZONA BORDER AND THE DESERTS OF WEST CENTRAL UTAH. GUSTY SOUTHWEST WINDS WILL BRING A DRYING TREND TO THE REGION DURING THE MID WEEK AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM CURRENTLY OFF THE CALIFORNIA COAST. THE COMBINATION OF DRYING RELATIVE HUMIDITY LEVELS AND INCREASING WIND GUSTS WILL BRING CRITICAL METEOROLOGICAL CONDITIONS ACROSS MUCH OF THE SOUTHERN TWO THIRDS OF THE STATE...THOUGH FUELS WERE REPORTED TO NOT BE CRITICAL AT THIS TIME. MOISTURE RECOVERY DURING THIS PERIOD WILL BE POOR ACROSS MUCH OF SOUTHERN AND WESTERN UTAH. THE AFOREMENTIONED LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE GREAT BASIN DURING THE WEEKEND. RELATIVE HUMIDITY LEVELS WILL INCREASE SLIGHTLY ALONG WITH THE COVERAGE OF SHOWERS AND THUNDERSTORMS...WITH WINDS SLACKENING AS THE SYSTEM NEARS THE AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...ROGOWSKI AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 9:36 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 936 AM MDT TUE JUN 2 2009 UTZ001>016-019>021-517-518-WYZ021-031200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 936 AM MDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST COVERAGE DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH FLOODING. STORMS WILL BE MOST WIDESPREAD ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE AREA...WHILE A DRYING TREND WILL BEGIN FROM THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE DRYING TREND WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY...WITH GUSTY SOUTHWEST WINDS ACCOMPANYING THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS COULD STILL OCCUR THROUGH THURSDAY...WITH LOCALLY DAMAGING WINDS POSSIBLE. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE GREAT BASIN AT THE END OF THE WEEK AND INTO THE WEEKEND...BRINGING AN INCREASED CHANCE OF STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jun 2, 4:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 29 NE CALLAO 40.21N 113.34W
06/02/2009 M69 MPH TOOELE UT MESONET
&&
ESLocal storm report, Jun 2, 4:48 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 25 SSW CLIVE 40.34N 113.24W
06/02/2009 M64 MPH TOOELE UT MESONET
SALT FLATS SENSOR.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:23 PM MDT | Areal Flood Advisory | SLC | Box Elder, Davis, Weber | 3 hr |
| Jun 2, 12:51 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Sevier | 54 min |
| Jun 2, 1:15 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Jun 2, 2:35 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 21 min |
| Jun 2, 4:20 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Jun 2, 4:53 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.